Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2016, 4:22 PM MST for Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 4:22 PM MST (23:22 UTC)
- Expired
- Aug 20, 2016, 4:45 PM MST
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 152 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WUUS55 KFGZ 202322 SVRFGZ AZC025-202345- /O.NEW.KFGZ.SV.W.0059.160820T2322Z-160820T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 422 PM MST SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 445 PM MST * AT 421 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER YAVA...OR 26 MILES WEST OF PRESCOTT. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... YAVA. THIS INCLUDES STATE ROUTE 96 BETWEEN MILE MARKERS 18 AND 21. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3459 11280 3443 11272 3431 11290 3456 11303 TIME...MOT...LOC 2321Z 067DEG 2KT 3449 11284 $$ RR
1 follow-up statement
616
WWUS55 KFGZ 202345
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST SAT AUG 20 2016
AZC025-202355-
/O.EXP.KFGZ.SV.W.0059.000000T0000Z-160820T2345Z/
YAVAPAI AZ-
445 PM MST SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3459 11280 3443 11272 3431 11290 3456 11303
TIME...MOT...LOC 2345Z 067DEG 2KT 3449 11284
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST SAT AUG 20 2016 .SYNOPSIS...Monsoon moisture will remain in place with the potential for shower and thunderstorm activity continuing into the middle of next week. && .DISCUSSION...The convective activity today has been focused along and south of the Mogollon Rim, with some heavy rain and a few reports of large hail in the strongest storms. We expect the focus of activity this afternoon and evening to be over Yavapai and Gila Counties...as the storms move off the Rim to the southwest through an environment of moderate instability. Isolated storms expected elsewhere through the evening. Very weak flow and relatively cool temperatures aloft continue across the area...with AZ between high pressure over N. CA/NV and the pinched remnants of elongated low pressure to the south. This pattern remains in place for Sunday, with similar convective activity expected. Slow storm motion to the northeast may promote more storm development north of the Rim on Sunday afternoon. The primary threats again will be heavy rain with the slowly moving storms. The models continue to show a slight strengthening of the westerly flow late on Monday...transitioning to a drier W to NW flow regime by Wednesday as a broad, weak trough develops over the Western US. The result will be some warming aloft (1.5-2.0C at 500mb) by late Monday...and some drying of the atmosphere...persisting through next week. With the lingering moisture we expect to maintain at least low- grade monsoon conditions through the week with the greatest storm coverage over the eastern portions of the forecast area. && .AVIATION...For the 00Z package...SCT TSRA will continue to slowly move south and west across Yavapai and Gila Counties through 03Z...generally south of a line from Williams to Payson. ISOLD -SHRA/-TSRA expected elsewhere. MVFR and ISOLD IFR conditions expected in the stronger storms. Another round of storms expected on Sunday...developing after 18Z. Aviation discussion not updated for amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK / Mottice AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 20, 1:12 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600239
MLSpecial weather statement, Aug 20, 1:12 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 112 PM MST SAT AUG 20 2016 AZZ008-037-202045- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 112 PM MST SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM MST... AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE PRESCOTT AREA...MOVING SOUTH AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT... GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT... OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND... WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263 TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245 MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600240
MLLocal storm report, Aug 20, 1:26 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M1.25 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600241
MLLocal storm report, Aug 20, 1:30 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 E PRESCOTT 34.58N 112.41W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600242
MLSpecial weather statement, Aug 20, 2:47 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016
AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...
AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.
DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069
MOTTICEThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 20, 1:09 PM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Aug 20, 1:12 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| Aug 20, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 20, 1:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 20, 2:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 20, 2:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Aug 20, 2:59 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Aug 20, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 24 min |
| Aug 20, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 18 min |
| Aug 20, 3:53 PM MST | Areal Flood Advisory | FGZ | Yavapai | 112 min |
| Aug 20, 3:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
| Aug 20, 4:02 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| Aug 20, 4:30 PM MST | Flash Flood Warning | FGZ | Gila | 2 hr |
| Aug 20, 4:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.